}

Wednesday, May 29, 2019

Nothing shocking

Two weeks ago today I had a shocking experience. Well, my heart did, anyway. The rest of me just went along for the ride. And now, two weeks later, I’m mostly adapted to the current drug routine, halfway through it. The middle of next month, it changes slightly. Overall, it's a case of so far, so good.

The day after I got home, I filled my prescription, but I didn’t start the new drug, Amiodarone, until the following morning. They’re having me take two pills per day—which is quite a high dose—for a month, and then it drops to one pill per day. This is supposed to happen two weeks before I get my first blood test to check for any serious side effects, which will show up there, even if I’m not aware of any symptoms. I have no idea why the dose is so high for a month; if I’d known they were doing that, I would have asked.

Some days I’m extremely tired, which makes sense: The drug regime is keeping my heartbeat consistently around 70bpm or less (it’s usually in the mid to low 60s), something they’ve wanted for ages, ever since they put me on beta-blockers; this is the first time it’s actually happened. Twice so far—both on a Tuesday—I struggled to wake up in the morning, and was dog-tired all day long. Other days I can get more done, but sometimes I need to sit and rest for awhile. However, sometimes I have a good amount of stamina.

Because of that, I think this new drug regime is somewhere between beta-blockers at the worst, and the old regime. Sometimes I’m more tired than I was before the afib incident, but usually I’m better than on beta-blockers. Also, my mind is clearer in the daytime, though, like on beta-blockers, it kind of goes mushy in the evening.

What is very weird, though, is that I find it kind of hard to fall asleep at night. Insomnia is one of the side effects, but that’s not exactly what I experience: It just takes me longer to fall asleep—a half hour, followed by maybe another half hour where I kind of doze a bit until I finally fall asleep for the night. This could be another reason I’m tired.

What makes it weird is that in the evening I can be really sleepy, yawning like crazy, and yet I still can’t fall asleep. To help, I now have a cup of chamomile tea every night—I think the nights I’ve had two cups have shortened how long it takes me to get to sleep, but I’m not sure; I’m trying that tonight to see if it helps.

One thing I forgot to mention in my previous post is that because the medicine can cause liver damage, they urge people to avoid or severely limit alcohol intake. I’m doing the former. There are many good alcohol-removed wines nowadays, and some decent no-alcohol beers and even a sparkling no-alcohol wine—well, technically, it’s a sparkling grape juice, but it’s more wine-like than that sounds. This means that when we’re being social, I can sort of play along, even though I’m not drinking alcohol.

I’ve also severely restricted regular coffee, even though there’s divided opinion on whether caffeine causes afib (most experts seem to doubt it does). However, after all I went through, the last thing I wanted to do was to stimulate my heart. So, I have, at most, one per day.

I do, however, drink decaffeinated coffee, and the problem is that most of them actually do have some caffeine—sometimes, even, not much less (if at all) than a normal cup of coffee. There’s no way to know what the caffeine content is because manufacturers aren’t required to list it on the label. Still, according to my own experience (I monitor my heart rate throughout the day) it’s clearly not as stimulating as the real thing.

After the procedure two weeks ago, they also gave me potassium intravenously. My levels were normal, they said, but on the lower side of normal and they wanted to boost it a bit. Potassium has a lot of functions, including helping muscles function properly (and the heart is a muscle…), and it also helps control blood pressure. I bought some bananas last week, and since they became ripe enough this week, I’ve had a banana most days. Can’t hurt to keep my levels up a bit.

A good thing that’s happened is that my blood pressure continues to be really good. I say “continues” because it started when I was in hospital (before the potassium infusion), and that continues. In fact, it’s never been as well-controlled as it is now.

That’s not the end of the good news. Three weeks ago I went to get blood drawn for my routine blood tests, and though the results took forever to show up online, when they did the results were nearly all good—great, even.

I was surprised that not only had my cholesterol levels not become worse since they cut my dose of atorvastatin, they were actually better—normal for all but one measure. Only my “good cholesterol” level is still too low because I’m not active enough—but even that was better than it's been in a few years.

I have no idea why this result was so good. Maybe my combination of drugs was helping, but I suspect that at least part of it has to be down to my avoiding red meat. It certainly didn’t hurt.

The shocking result, however, was how low my uric acid level was—well below what it should be to prevent gout attacks. Back in early April, I went to the doctors for a routine check to renew my prescriptions. I told the doctor about the gout attacks I had late last year, and its possible connection to the anti-coagulant I’m on, dabigatran. The doctor was somewhat incredulous, which I’m used to, but checked the Medsafe site and saw what I was talking about. He said that a gout attack can be caused by any change in uric acid levels—up OR down, and a big change can trigger an attack.

So now I’m wondering if the dabigatran lowered my uric acid levels, thereby causing gout attacks, but is also keeping them low. No way to know, I suppose, but having the levels so low means that—if they stay there—an attack is very unlikely, which is great news. It also means that if they take me off it, it has to be done s-l-o-w-l-y.

Most everything else was completely normal, though a couple numbers were borderline or not quite right, and will need monitoring. My thyroid had one borderline reading, and my liver had one level that was slightly wrong. The Amiodarone can harm both organs. Something to watch.

But wait, there’s more! There was one other bit good news: My National Bowel Screening Programme result came back, and it was negative, as I expected. So, unless something changes—like symptoms develop or some other risk factor emerges—I don’t need to do anything until my next test under the programme in two years.

The good news here is that despite feeling tired and having a little trouble getting to sleep, everything else has been good or even great: The drugs have successfully controlled my heart rate and heart rhythm so far, and my blood pressure is more controlled than it’s ever been. Blood and bowel test results were also good or great. All things considered, I think I have very little to complain about.

Now I just settle in to this routine for the next couple of weeks, until the Amiodarone drops to a normal dosage. I hope it still controls my heart rhythm as well as it has so far. But I’ll also keep on trying to eat and live in more healthy ways as I wait to see what they suggest doing next.

At the moment, so far, so good.

Important note: This post is about my own personal health journey. My experiences are my own, and shouldn’t be taken as indicative for anyone else. Similarly, other people may have completely different reactions to the same medications I take—better or worse. I share my experiences because others may have the same or similar experiences, and I want them to know that they’re not alone. But, as always, discuss your situation and how you’re feeling openly, honestly, and clearly with your own doctor, and always feel free to seek a second opinion from another doctor.

No comments: